| Model Number |
20623200 |
| Medical Device Problem Code |
Overheating of Device (1437)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
09/06/2022
Type of Reportable Event
Malfunction
Event or Problem Description
On (b)(6) 2022, user had her amaze premium charger plugged into her laptop, as she usually has done.She had taken her hearing aids out of the charger to wear during a zoom meeting.During the zoom call, the charger began to smoke, throw sparks and caught fire.The user unplugged it immediately.It was reported that it appears that the batteries from the charger dropped to the floor, and damaged the user's carpet.There were no harm to the user.
Additional Manufacturer Narrative
Manufacturer's ref# (b)(4) : 07-oct-2022: the current information indicates need for immediate reporting.Based on the available information, the malfunction may lead to, or might led to, death or a serious injury if it were to recur.Pending investigation of device.
Additional Manufacturer Narrative
Manufacturer's ref# (b)(4): 07-oct-2022: the current information indicates need for immediate reporting.Based on the available information, the malfunction may lead to, or might led to, death or a serious injury if it were to recur.Pending investigation of device.03-nov-2022: still pending investigation of device.01-dec-2022: correction to e3.Still pending investigation of device.A final report will be submitted once investigations are done.19-dec-2022: correction to g2 and h8.Updated g6.A device history record review has been completed.No deviation or changes were found during manufacturing of the device.Still pending further investigations of the device.A final report will be submitted once investigations are done.
Event or Problem Description
Manufacturer's ref # (b)(4): 19-dec-2022: no further information is expected.08-sep-2022: on 06-sep-2022, user had her amaze premium charger plugged into her laptop, as she usually has done.She had taken her hearing aids out of the charger to wear during a zoom meeting.During the zoom call, the charger began to smoke, throw sparks and caught fire.The user unplugged it immediately.It was reported that it appears that the batteries from the charger dropped to the floor, and damaged the user's carpet.There were no harm to the user.
Additional Manufacturer Narrative
Manufacturer's ref# sf (b)(4): 07-oct-2022: the current information indicates need for immediate reporting.Based on the available information, the malfunction may lead to, or might led to, death or a serious injury if it were to recur.Pending investigation of device.03-nov-2022: still pending investigation of device.
Event or Problem Description
Manufacturer's ref # (b)(4): (b)(6) 2022: on (b)(6) 2022, user had her amaze premium charger plugged into her laptop, as she usually has done.She had taken her hearing aids out of the charger to wear during a zoom meeting.During the zoom call, the charger began to smoke, throw sparks and caught fire.The user unplugged it immediately.It was reported that it appears that the batteries from the charger dropped to the floor, and damaged the user's carpet.There were no harm to the user.
Additional Manufacturer Narrative
Manufacturer's ref# (b)(4): 07-oct-2022: the current information indicates need for immediate reporting.Based on the available information, the malfunction may lead to, or might led to, death or a serious injury if it were to recur.Pending investigation of device.03-nov-2022: still pending investigation of device.Still pending investigation of device.A final report will be submitted once investigations are done.
Event or Problem Description
Manufacturer's ref # (b)(4): 08-sep-2022: on (b)(6) 2022, user had her amaze premium charger plugged into her laptop, as she usually has done.She had taken her hearing aids out of the charger to wear during a zoom meeting.During the zoom call, the charger began to smoke, throw sparks and caught fire.The user unplugged it immediately.It was reported that it appears that the batteries from the charger dropped to the floor, and damaged the user's carpet.There were no harm to the user.
Additional Manufacturer Narrative
Manufacturer's ref# sf 02758879: 07-oct-2022: the current information indicates need for immediate reporting.Based on the available information, the malfunction may lead to, or might led to, death or a serious injury if it were to recur.Pending investigation of device.03-nov-2022: still pending investigation of device.01-dec-2022: correction to e3.Still pending investigation of device.A final report will be submitted once investigations are done.19-dec-2022: correction to g2 and h8.Updated g6.A device history record review has been completed.No deviation or changes were found during manufacturing of the device.18-jan-2023: device investigations performed by third party to get an expert opinion has been done.It was reported- damage to the incident hearing aid charger is consistent with thermal runaway of the installed rechargeable cell.The most severe thermal damage is to the inside of the device cases at the battery holder.On visual inspection, the charger case is breached, consistent with venting of a cell in thermal runaway.Multiple regions of damage with melted and resolidified copper were observed in the incident cell, indicating that the cell had a manufacturing fault or suffered low impedance internal short circuits during failure.Damage to the incident cell is consistent with thermal runaway at a high state of charge (near 100% soc).Damage to the internal windings consistent with melted and resolidified copper windings was observed in multiple locations, consistent with previous recreation testing of thermal runaway on an exemplar cell.In the recreation test on exemplar cells forced into thermal runaway by external heating, melting occurred in multiple locations of the cell winding indicating that these areas are likely secondary to the initiating point and cannot be interpreted as significant except to indicate that the cell was at a high state of charge at the time of failure.The most likely cause is a cell manufacturing issue resulting in an internal fault.No evidence of external stress to the cell was identified.Possible root cause hypothesis can include manufacturing issues such as a burr or contamination within the cell windings.Although no obvious signs of foreign substances were observed, part of the cell materials were missing after the incident.Contamination can be in the form of native cell materials and/or the shorting particle(s) which may be possibly consumed during internal faulting/thermal run away.No evidence of electrical stress applied by the charger was identified.Clinical evaluation of the event: the case involves a charger that caught fire and began to throw sparks.Although there has been no patient harm, damage to the patient's property (carpet) was reported.Original equipment was not used.Based on the device investigation results, clinical conclusion on the case is that there is a potential risk of heat dissipation based on the findings.A damaged power supply or a power supply of very poor quality could lead to burn injuries and in rare conditions there is a small risk that a wrong charging or discharging or a battery thermal runway can lead to high temperatures or fire accidents.The chargers have been tested according to applicable safety standards.As a precaution to avoid high temperatures, the user guide includes a caution only to use the gn hearing power supply and avoid using damaged power supplies.These risks are reduced as far as possible and the probability of occurrence of these events is considered very low.There are no new clinical aspects (e.G., unforeseen use or clinical conditions) discovered from this event.Therefore, it is concluded that the current clinical evaluation and risk/benefit conclusion herein are sufficient.An internal capa-00617 has been initiated to investigate this issue.16feb2023: capa investigation has identified preliminary root cause to be related to battery manufacturing issue.Gn is no longer using this battery manufacturer (gp) now.Therefore, the new chargers produced with the new battery is expected not to have this issue.And so far there have been no reports suggesting that.Capa investigations and assessments are ongoing at this moment.Close monitoring of serious incidents and device returns will be performed in the coming period of 6 months.Based on this current information, there is no indication of a serious public health threat and hence no field action is required at this time.Correction: the product is a c1 charger.17-mar-2023: capa investigation has been finalized: the most likely cause is a battery cell manufacturing issue resulting in an internal fault.Possible root causes include manufacturing issues such as a burr or contamination within the cell windings.No evidence was identified to indicate overheating of the usb port.The root cause was identified by a third party investigator "exponent".The following corrective actions have been undertaken: change of battery supplier: the battery pack from supplier gp (battery cell from subsupplier dlg) was decided to be replaced with the battery pack from from the new supplier micpower (battery cell from subsupplier lg).This was implemented on 01mar2022.The battery pack from supplier gp (battery cell from subsupplier dlg) was replaced with the battery pack from from the new supplier micpower (battery cell from subsupplier lg).Improvement of the supplier quality management process including procedure and subsequent is underway and estimated to be completed by 30jun2023.No new products have been manufactured with the batteries from supplier gp since 01mar2022.This is a follow up report.A final report will be submitted on completion of all investigations.
Event or Problem Description
Manufacturer's ref # 02758879: 18-jan-2023: follow up received: original accessories were not used.The charger has been shipped to the user on 16th mar 2020.The assembly date of the device is 10th nov 2019.19-dec-2022: no further information is expected.08-sep-2022: on 06-sep-2022, user had her amaze premium charger plugged into her laptop, as she usually has done.She had taken her hearing aids out of the charger to wear during a zoom meeting.During the zoom call, the charger began to smoke, throw sparks and caught fire.The user unplugged it immediately.It was reported that it appears that the batteries from the charger dropped to the floor, and damaged the user's carpet.There were no harm to the user.
Event or Problem Description
Manufacturer's ref # (b)(4): 18-jan-2023: follow up received: original accessories were not used.The charger has been shipped to the user on 16th mar 2020.The assembly date of the device is 10th nov 2019.19-dec-2022: no further information is expected.08-sep-2022: on 06-sep-2022, user had her amaze premium charger plugged into her laptop, as she usually has done.She had taken her hearing aids out of the charger to wear during a zoom meeting.During the zoom call, the charger began to smoke, throw sparks and caught fire.The user unplugged it immediately.It was reported that it appears that the batteries from the charger dropped to the floor, and damaged the user's carpet.There were no harm to the user.
Additional Manufacturer Narrative
Manufacturer's ref# (b)(4): 07-oct-2022: the current information indicates need for immediate reporting.Based on the available information, the malfunction may lead to, or might led to, death or a serious injury if it were to recur.Pending investigation of device.03-nov-2022: still pending investigation of device.01-dec-2022: correction to e3.Still pending investigation of device.A final report will be submitted once investigations are done.19-dec-2022: correction to g2 and h8.Updated g6.A device history record review has been completed.No deviation or changes were found during manufacturing of the device.18-jan-2023: device investigations performed by third party to get an expert opinion has been done.It was reported- damage to the incident hearing aid charger is consistent with thermal runaway of the installed rechargeable cell.The most severe thermal damage is to the inside of the device cases at the battery holder.On visual inspection, the charger case is breached, consistent with venting of a cell in thermal runaway.Multiple regions of damage with melted and resolidified copper were observed in the incident cell, indicating that the cell had a manufacturing fault or suffered low impedance internal short circuits during failure.Damage to the incident cell is consistent with thermal runaway at a high state of charge (near 100% soc).Damage to the internal windings consistent with melted and resolidified copper windings was observed in multiple locations, consistent with previous recreation testing of thermal runaway on an exemplar cell.In the recreation test on exemplar cells forced into thermal runaway by external heating, melting occurred in multiple locations of the cell winding indicating that these areas are likely secondary to the initiating point and cannot be interpreted as significant except to indicate that the cell was at a high state of charge at the time of failure.The most likely cause is a cell manufacturing issue resulting in an internal fault.No evidence of external stress to the cell was identified.Possible root cause hypothesis can include manufacturing issues such as a burr or contamination within the cell windings.Although no obvious signs of foreign substances were observed, part of the cell materials were missing after the incident.Contamination can be in the form of native cell materials and/or the shorting particle(s) which may be possibly consumed during internal faulting/thermal run away.No evidence of electrical stress applied by the charger was identified.Clinical evaluation of the event: the case involves a charger that caught fire and began to throw sparks.Although there has been no patient harm, damage to the patient's property (carpet) was reported.Original equipment was not used.Based on the device investigation results, clinical conclusion on the case is that there is a potential risk of heat dissipation based on the findings.A damaged power supply or a power supply of very poor quality could lead to burn injuries and in rare conditions there is a small risk that a wrong charging or discharging or a battery thermal runway can lead to high temperatures or fire accidents.The chargers have been tested according to applicable safety standards.As a precaution to avoid high temperatures, the user guide includes a caution only to use the gn hearing power supply and avoid using damaged power supplies.These risks are reduced as far as possible and the probability of occurrence of these events is considered very low.There are no new clinical aspects (e.G., unforeseen use or clinical conditions) discovered from this event.Therefore, it is concluded that the current clinical evaluation and risk/benefit conclusion herein are sufficient.An internal capa-00617 has been initiated to investigate this issue.A final report will be submitted on completion of all investigations.
Event or Problem Description
Additional Manufacturer Narrative
Manufacturer's ref# sf (b)(4): 07-oct-2022: the current information indicates need for immediate reporting.Based on the available information, the malfunction may lead to, or might led to, death or a serious injury if it were to recur.Pending investigation of device.03-nov-2022: still pending investigation of device.01-dec-2022: correction to e3.Still pending investigation of device.A final report will be submitted once investigations are done.19-dec-2022: correction to g2 and h8.Updated g6.A device history record review has been completed.No deviation or changes were found during manufacturing of the device.18-jan-2023: device investigations performed by third party to get an expert opinion has been done.It was reported- damage to the incident hearing aid charger is consistent with thermal runaway of the installed rechargeable cell.The most severe thermal damage is to the inside of the device cases at the battery holder.On visual inspection, the charger case is breached, consistent with venting of a cell in thermal runaway.Multiple regions of damage with melted and resolidified copper were observed in the incident cell, indicating that the cell had a manufacturing fault or suffered low impedance internal short circuits during failure.Damage to the incident cell is consistent with thermal runaway at a high state of charge (near 100% soc).Damage to the internal windings consistent with melted and resolidified copper windings was observed in multiple locations, consistent with previous recreation testing of thermal runaway on an exemplar cell.In the recreation test on exemplar cells forced into thermal runaway by external heating, melting occurred in multiple locations of the cell winding indicating that these areas are likely secondary to the initiating point and cannot be interpreted as significant except to indicate that the cell was at a high state of charge at the time of failure.The most likely cause is a cell manufacturing issue resulting in an internal fault.No evidence of external stress to the cell was identified.Possible root cause hypothesis can include manufacturing issues such as a burr or contamination within the cell windings.Although no obvious signs of foreign substances were observed, part of the cell materials were missing after the incident.Contamination can be in the form of native cell materials and/or the shorting particle(s) which may be possibly consumed during internal faulting/thermal run away.No evidence of electrical stress applied by the charger was identified.Clinical evaluation of the event: the case involves a charger that caught fire and began to throw sparks.Although there has been no patient harm, damage to the patient's property (carpet) was reported.Original equipment was not used.Based on the device investigation results, clinical conclusion on the case is that there is a potential risk of heat dissipation based on the findings.A damaged power supply or a power supply of very poor quality could lead to burn injuries and in rare conditions there is a small risk that a wrong charging or discharging or a battery thermal runway can lead to high temperatures or fire accidents.The chargers have been tested according to applicable safety standards.As a precaution to avoid high temperatures, the user guide includes a caution only to use the gn hearing power supply and avoid using damaged power supplies.These risks are reduced as far as possible and the probability of occurrence of these events is considered very low.There are no new clinical aspects (e.G., unforeseen use or clinical conditions) discovered from this event.Therefore, it is concluded that the current clinical evaluation and risk/benefit conclusion herein are sufficient.An internal capa-00617 has been initiated to investigate this issue.16feb2023: capa investigation has identified preliminary root cause to be related to battery manufacturing issue.Gn is no longer using this battery manufacturer (gp) now.Therefore, the new chargers produced with the new battery is expected not to have this issue.And so far there have been no reports suggesting that.Capa investigations and assessments are ongoing at this moment.Close monitoring of serious incidents and device returns will be performed in the coming period of 6 months.Based on this current information, there is no indication of a serious public health threat and hence no field action is required at this time.Correction: the product is a c1 charger.This is a follow up report.A final report will be submitted on completion of all investigations.
Additional Manufacturer Narrative
Manufacturer's ref# (b)(4): 07-oct-2022: the current information indicates need for immediate reporting.Based on the available information, the malfunction may lead to, or might led to, death or a serious injury if it were to recur.Pending investigation of device.03-nov-2022: still pending investigation of device.01-dec-2022: correction to e3.Still pending investigation of device.A final report will be submitted once investigations are done.19-dec-2022: correction to g2 and h8.Updated g6.A device history record review has been completed.No deviation or changes were found during manufacturing of the device.Still pending further investigations of the device.A final report will be submitted once investigations are done.18-jan-2023: device investigations performed by third party to get an expert opinion has been done.It was reported- damage to the incident hearing aid charger is consistent with thermal runaway of the installed rechargeable cell.The most severe thermal damage is to the inside of the device cases at the battery holder.On visual inspection, the charger case is breached, consistent with venting of a cell in thermal runaway.Multiple regions of damage with melted and resolidified copper were observed in the incident cell, indicating that the cell had a manufacturing fault or suffered low impedance internal short circuits during failure.Damage to the incident cell is consistent with thermal runaway at a high state of charge (near 100% soc).Damage to the internal windings consistent with melted and resolidified copper windings was observed in multiple locations, consistent with previous recreation testing of thermal runaway on an exemplar cell.In the recreation test on exemplar cells forced into thermal runaway by external heating, melting occurred in multiple locations of the cell winding indicating that these areas are likely secondary to the initiating point and cannot be interpreted as significant except to indicate that the cell was at a high state of charge at the time of failure.The most likely cause is a cell manufacturing issue resulting in an internal fault.No evidence of external stress to the cell was identified.Possible root cause hypothesis can include manufacturing issues such as a burr or contamination within the cell windings.Although no obvious signs of foreign substances were observed, part of the cell materials were missing after the incident.Contamination can be in the form of native cell materials and/or the shorting particle(s) which may be possibly consumed during internal faulting/thermal run away.No evidence of electrical stress applied by the charger was identified.Clinical evaluation of the event: the case involves a charger that caught fire and began to throw sparks.Although there has been no patient harm, damage to the patient's property (carpet) was reported.Original equipment was not used.Based on the device investigation results, clinical conclusion on the case is that there is a potential risk of heat dissipation based on the findings.A damaged power supply or a power supply of very poor quality could lead to burn injuries and in rare conditions there is a small risk that a wrong charging or discharging or a battery thermal runway can lead to high temperatures or fire accidents.The chargers have been tested according to applicable safety standards.As a precaution to avoid high temperatures, the user guide includes a caution only to use the gn hearing power supply and avoid using damaged power supplies.These risks are reduced as far as possible and the probability of occurrence of these events is considered very low.There are no new clinical aspects (e.G., unforeseen use or clinical conditions) discovered from this event.Therefore, it is concluded that the current clinical evaluation and risk/benefit conclusion herein are sufficient.An internal capa-00617 has been initiated to investigate this issue.16feb2023: capa investigation has identified preliminary root cause to be related to battery manufacturing issue.Gn is no longer using this battery manufacturer (gp) now.Therefore, the new chargers produced with the new battery is expected not to have this issue.And so far there have been no reports suggesting that.Capa investigations and assessments are ongoing at this moment.Close monitoring of serious incidents and device returns will be performed in the coming period of 6 months.Based on this current information, there is no indication of a serious public health threat and hence no field action is required at this time.Correction: the product is a c1 charger.17-mar-2023: capa investigation has been finalized: the most likely cause is a battery cell manufacturing issue resulting in an internal fault.Possible root causes include manufacturing issues such as a burr or contamination within the cell windings.No evidence was identified to indicate overheating of the usb port.The root cause was identified by a third party investigator "exponent".The following corrective actions have been undertaken: change of battery supplier: although the root cause does not exclusively point at manufacturing of the battery, we have decided to source the battery pack from the supplier micpower (battery cell from sub supplier lg).This was implemented on 01mar2022.The battery pack from supplier gp (battery cell from subsupplier dlg) was replaced with the battery pack from from the new supplier micpower (battery cell from subsupplier lg).Improvement of the supplier quality management process including procedure and subsequent is underway and estimated to be completed by 30jun2023.No new products have been manufactured with the batteries from supplier gp since 01mar2022.16jun2023: the capa has been completed.Final problem description has been identified as thermal runaway of the internal battery in c1 charger at high state of charge (premium chargers).Possible root causes include manufacturing issues such as a burr or contamination within the cell windings.No evidence was identified to indicate overheating of the usb port.Corrective actions have been completed.The verification of effectiveness of the capa-00617 was performed by review of both safety related complaints and non-safety related complaints related to "battery thermal runaway".The timeframe for complaints is 01mar2022-31may2023.Acceptance criteria is 0 complaints related to "battery thermal runaway".No other cases than 02758879 which triggered the capa and is fitted with the old battery, was found.Therefore, the acceptance criteria is met for this effectiveness review and the capa was closed as effective on 16jun2023.This is a final report and no further follow up is expected.
Event or Problem Description